Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 33, NWS Memphis, TN

October 10, 2020Lafayette County, Panola County, Yalobusha County, Mississippi

NWS Memphis, TN issued this flash flood warning at Oct 10, 2020, 1:11 PM CDT for Lafayette County, Panola County, Yalobusha County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2020, 1:11 PM CDT (18:11 UTC)
Expired
Oct 10, 2020, 3:28 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Lafayette County, MS, Panola County, MS, Yalobusha County, MS

The radar

The Memphis radar (KNQA), 112 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-102 m²/s²
0-3 km storm-relative helicity
-122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

454 
WGUS54 KMEG 101811
FFWMEG
MSC071-107-161-102115-
/O.NEW.KMEG.FF.W.0033.201010T1811Z-201010T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
111 PM CDT Sat Oct 10 2020

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Western Lafayette County in northwestern Mississippi...
  Eastern Panola County in northwestern Mississippi...
  Northern Yalobusha County in northwestern Mississippi...

* Until 415 PM CDT.

* At 111 PM CDT, Doppler radar indicated heavy rain across the 
  warned area. Between 2 and 2.5 inches of rain have fallen. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Batesville, Water Valley, George Payne State Park, John W Kyle 
  State Park, Sardis, Como, Burgess, Springdale, Velma, Oakland, 
  Taylor, Shuford, Eureka Springs, Hayes Crossing and Teckville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3451 8995 3451 8972 3451 8960 3401 8957
      3400 8991

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 3 HOURS 

$$
1 follow-up statement
701 
WGUS74 KMEG 102028
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
328 PM CDT Sat Oct 10 2020

MSC071-107-161-102038-
/O.CAN.KMEG.FF.W.0033.000000T0000Z-201010T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lafayette MS-Panola MS-Yalobusha MS-
328 PM CDT Sat Oct 10 2020

...FLASH FLOOD WARNING IS CANCELLED FOR WESTERN LAFAYETTE, EASTERN 
PANOLA AND NORTHERN YALOBUSHA COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3451 8995 3451 8972 3451 8960 3401 8957
      3400 8991

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Oct 10, 12:30 PM CDT, 41 minutes earlier.

Area forecast discussion, Oct 10, 12:30 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1230 PM CDT Sat Oct 10 2020

.UPDATE...
Aviation Update Below

&&

.PREV DISCUSSION... /issued 555 AM CDT Sat Oct 10 2020/

DISCUSSION... /issued 513 AM CDT Sat Oct 10 2020/

Surface observations showed Tropical Storm Delta centered near
Vicksburg, MS at 5 AM, with 40 to 50 mph winds extending as far
out as 50 miles from the low pressure center.

Delta is forecast to weaken to a tropical depression by midday,
followed by a track to northeast MS by the early overnight tonight.

Delta's flooding rain and strong wind potential will remain
greatest over the Mississippi River delta this morning. Those
threats will decrease further north and east, reflective of
expected further weakening of Delta's remnant low. However,
convective bands in advance of this remnant low will present a
risk of stronger winds just of off the surface mixing to the
ground over north central MS, perhaps as far north as the Memphis
area. The wind advisory has been extended east to include Tupelo,
given the possibility of transient strong wind gusts near the
convective bands.

The tornado potential remains over north central and northeast
MS, but has been trimmed back temporally to extend into early
afternoon. Beyond this period, the low level instability axis and
forced convective banding will have shifted into AL.

Delta's will lift to middle TN and transition to post-tropical
status by midday Sunday. The Midsouth can then look forward to a
return to seasonal autumn weather. Shortwave ridging and strengthening
low level return flow will bring warm temps on Monday, preceding
a Pacific cold frontal passage Monday afternoon. This front will
only bring a modest cooldown, but will lower humidity levels
noticeably Monday evening and the days following. A few post
frontal sprinkles cannot be ruled out over west TN Monday evening.

West-northwest flow aloft will prevail during the mid to late week
periods. GFS, ECMWF, and Canadian models showed good consensus in
depicting midlevel height falls over the plains and MS River
valley late next week. An associated strong cold front through
the Midsouth Thursday afternoon, bringing cooler temps for Friday
and next weekend.

PWB

&&

.AVIATION...
18Z TAF

Various conditions from MVFR to LIFR are possible at all TAF sites
as now tropical depression Delta continues to fly across the
area. Winds ENE 13-20kts with gusts 25-30kts. The gusty winds
should die down overnight with winds dropping to 4-8kts and ending
up more NNW by end of TAF cycle. Conditions should also start
improving towards the end of the TAF cycle.

SMW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through late tonight for Lee AR-Phillips.

     Wind Advisory until 4 PM CDT this afternoon for Crittenden-Lee
     AR-Phillips-St. Francis.

MO...None.
MS...Flash Flood Watch through late tonight for Coahoma-DeSoto-
     Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica.

     Wind Advisory until 4 PM CDT this afternoon for Calhoun-
     Chickasaw-Coahoma-DeSoto-Lafayette-Lee MS-Marshall-Monroe-
     Panola-Pontotoc-Quitman-Tallahatchie-Tate-Tunica-Union-
     Yalobusha.

     Flash Flood Watch through Sunday morning for Alcorn-Benton MS-
     Calhoun-Chickasaw-Itawamba-Lafayette-Lee MS-Monroe-Pontotoc-
     Prentiss-Tippah-Tishomingo-Union-Yalobusha.

TN...Flash Flood Watch through late tonight for Fayette-Shelby.

     Wind Advisory until 4 PM CDT this afternoon for Shelby.

     Flash Flood Watch through Sunday morning for Chester-Decatur-
     Hardeman-Hardin-Henderson-Madison-McNairy.

&&
Hazardous weather outlook, Oct 10, 6:37 AM CDT, 6 hours 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
637 AM CDT Sat Oct 10 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-111345-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
637 AM CDT Sat Oct 10 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Flash flooding and strong winds will be possilbe today,
particularly over the Mississippi River delta of east central
Arkansas and northwest Mississippi.

A few weak short-lived tornadoes will be possible over north
central and northeast Mississippi, from midmorning through early
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this afternoon.

PWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 3:17 AM CDTWind AdvisoryMEGCalhoun, Chickasaw, Coahoma, DeSoto, Lafayette, Lee and 10 more13 hr
Oct 10, 1:13 PM CDTFlash Flood WarningMEGItawamba, Lee, Prentiss, Union2 hr

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.